Food intolerances/Food sensitivities
- Reacting to food you previously tolerated
What are withdrawal-induced food intolerances?
In the midst of psychiatric drug withdrawal, a lot of people notice the emergence of new sensitivities, intolerances, and allergies to foods they’d previously never had problems with. The most commonly reported symptoms include bloating, sharp pains, cramps, gas, constipation, diarrhea, and slow digestion. Some folks report losing their appetite, while others experience an increase. People describe feeling dizzy, headachy, anxious, confused, or cognitively muddled after eating certain foods.
It’s theorized that part of why this happens is that psychiatric drugs can have disabling effects on certain neurotransmitters that play a critical role in gut function—but there are likely a variety of other biological reasons at play, as well, given how many aspects of the body these medications can impact. But many find that with time, patience, and commitment, they’re able to figure out how to help their gut and body heal and ease these unpleasant symptoms.